Display Settings:

Format

Send to:

Choose Destination
Stereotact Funct Neurosurg. 2008;86(4):208-15. doi: 10.1159/000131657. Epub 2008 May 13.

Change of extracellular glutamate and gamma-aminobutyric acid in substantia nigra and globus pallidus during electrical stimulation of subthalamic nucleus in epileptic rats.

Author information

  • 1Beijing Neurosurgical Institute, Beijing Tiantan Hospital, Capital Medical University, Beijing, China.

Abstract

OBJECTIVE:

To study the neurochemical change during high-frequency stimulation of the subthalamic nucleus in epileptic rats.

METHODS:

Two animal groups - 12 rats with epilepsy induced by the systemic administration of kainic acid and 12 normal rats - were used. Concentric bipolar electrodes were stereotaxically implanted in the unilateral subthalamic nucleus (STN), stimulated by high frequencies of 130 and 260 Hz in each group. The microdialysis probes were unilaterally lowered into the globus pallidus (GP) and the substantia nigra pars reticulata (SNr). The concentrations of glutamate (Glu) and gamma-aminobutyric acid (GABA) in dialysate samples were determined by high-performance liquid chromatography.

RESULTS:

Electrical stimulation of the STN induced increases in GABA content in the SNr of each group, while GABA remained stable in the GP. The extracellular GABA level in the epileptic group was significantly higher than that of the normal group. In addition, the frequency of 130 Hz provoked the maximum increase in Glu contents both in the GP and SNr, whereas 260 Hz had less effect.

CONCLUSIONS:

This study demonstrates the neurochemical modifications in STN targets during electrical STN stimulation and shows that different frequencies of high-frequency stimulation have different effects on the neurotransmitters.

(c) 2008 S. Karger AG, Basel

Comment in

PMID:
18480598
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for S. Karger AG, Basel, Switzerland
    Loading ...
    Write to the Help Desk